August 1, 2019 at 4:58 pm #116496Kathy ShineParticipant
I was diagnosed with GBS 3 weeks ago, after symptoms of numbing in hands and feet and a vise like band of tightness and numbing pressure around my torso. I was diagnosed after spinal and brain mri and spinal tap.
I was told it’s the result of my cancer treatment (immunotherapy for stage 4 melanoma).
So here I am with Stage 4 cancer and now hit with GBS. I feel completely undone. It’s scary to be this disabled. I was treated with a high dose of IV steroids for 3 days and am now on a long steroid taper starting at 60 Mg.
I have this band like vise of pain around my middle that is debilitating,,,anyone else have this? I also have numbness in hands,feet, and legs. I haven’t felt any improvement in this since I started the steroid taper and am scared that I never will improve. I have a lot of learning to do about GBS.
I am currently in a rehab facility getting therapy and will be going home on Tuesday. I live alone in a 2 story house and am scared to be doing that going forward.
Thanks for any support you can provide. Is there a chapter in Boston?
August 6, 2019 at 10:00 am #116503edithParticipant
I hope it’s safe to assume you were taken off the drug that caused your GBS. I believe Kenneth Gorson MD , an expert in GBS/CIDP practices in Boston. If steroids are not working to relieve your GBS symptoms perhaps IVIG or plasmapheresis is in order. Obviously yours is a complex case and you need your oncologist to consult with an expert in GBS to plan your therapy. I’m sorry I cannot be of more help to you but I think you might be lucky to be living in Boston where I believe there are experts in GBS.
Best wishes for your recovery,
August 7, 2019 at 9:06 pm #116505
Hi! I was diagnosed almost 7 yrs ago. I’ve heard of others with the band of pain or tightness around the torso. The first time I experienced something similar I thought I was having a heart attack, but I’ve broken ribs in the past so it was probably rebound pain from that.
You are still very early in the GBS experience… improvements come in fits and spurts. Some people have a lot of pain consistently. In my case, I have lower back pain (from the spinal tap? from a previous soft-tissue injury’s rebound pain?) and my feet and lower legs were in insane pain when I was first learning to walk again. Everyone is a little different… Fatigue is a new normal. Hands were numb- had to learn how to do everything again.
I’m sorry to hear about the cancer, too. I hope you’ll be able to get the rest you need.
August 10, 2019 at 8:18 pm #116528jon swansonParticipant
Its funny I was just looking for anyone else with that band of tightness around my lower rib cage.
I’m 9 months into GBS and its my most scary symptom at the moment. The extremity nerve pain has subsided enough in feet and hands to not be my primary issue. I mentioned the band to my nerve doc and my primary care. No response. I’m seeing my nerve doc again in a few weeks and if he ignores the subject again, I will be getting a new doctor. I have already fired one nerve doc. I also experience extreme stomach muscle tightness along with the band feeling. I almost double up with pain when this happens. Good luck you are not the only one. (some other people on this site mention it, but from 5 years ago or something)
August 10, 2019 at 8:30 pm #116529Kathy ShineParticipant
Thanks for your replies. I really appreciate them. Jon, I am so sorry to hear you are suffering from the band as well. My GBS symptoms started on 7/15, so I have been dealing with the band for less than a month and I am already done…I can’t take it the pain. I am also a stage 4 cancer patient (the GBS was caused by my cancer treatment) and I work with a palliative care team as part of treatment. I see the neurologist on Monday and if she doesn’t have a solution for the pain, the palliative care team wants to admit me to the hospital and work to minimize the pain. I’m lucky that my providers are taking the issue seriously. I can’t love with this. The numbness and pain in my extremities is tolerable….the iron band is not.
Thanks again for answering, it makes me feel not so alone to know someone else is experiencing this.
August 10, 2019 at 8:35 pm #116530
If you are on Facebook, check this group out there. If not, try it. GBS/CIDP exercisers. That might be why the “5 years ago or something”. I’ve only been on FB since May… joined only and specifically for this group. It isn’t all about exercising, but it is kinda the theme.
Jon- that is disturbing that something so potentially serious hasn’t been treated with more urgency!
August 14, 2019 at 5:45 pm #117086Thomas BanditelliParticipant
Hi Kathy, I have been dealing with GBS 20 months now. It came on after a bout with shingles in December 2017. I also have CLL that lowers my immune system. I went thru 20 IGG infusion since January 2019, four days a month. I must say a few days after each IGG infusions, I felt a change for the good. I was sorry to hear the IGG damaged my kidneys, so I will not do that again. I felt good for about 6 weeks and now going in reverse. Legs and hands are becoming numb again. My friend was in worse condition than me and went thru Plasma Pherisis (probably spelled wrong), and had no side affects. He had the treatment about 15 years ago. So if you need IGG or the plasma exchange, I would choose the plasma treatment. This is a weird medical problem, and I read there is a 90% recovery rate. Hang in there, listen to your doctors and do PT a few times a week. BTW age plays a part of the recovery process, I was 75 when it got me and still fighting. My the Lord get you thru this affliction.
August 10, 2019 at 8:44 pm #116531
Kathy- (Qualifier: I’m a dork.) Best of luck on Monday! Glad your team is on top of things.
January 19, 2020 at 12:02 pm #117404jon swansonParticipant
Hello Cathy, hope you are doing better at this time. My “band tightness” has slowly subsided, I still get it but minor though still scary, at this point. (14 months post initial symptoms). I thought today I would try the CBD for my hand and foot nerve pain instead of lyrica. That stuff will make you daffy after awhile. If you need a bathtub “elevator” let me know, I will ship it to you free of charge. Amazon link description below.
- You must be logged in to reply to this topic.